Texas, 2005

Hail and Damaging Winds in Texas, May 31, 2005

May 31, 2005 · NWS LUB · 46 events in 18 counties and zones

The Lubbock metropolitan area, and surrounding communities, were impacted by large hail during the early morning and, once again, during the evening hours. a series of severe thunderstorms traveled from northwest to southeast across the Lubbock metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The Lubbock metropolitan area, and surrounding communities, were impacted by large hail during the early morning and, once again, during the evening hours. On the leading edge of two upper-level disturbances...combined with low-level interaction during the late afternoon and evening along the dryline feature...a series of severe thunderstorms traveled from northwest to southeast across the Lubbock metropolitan area. These severe thunderstorms were prolific hail producers and delivered hail ranging in size from penny to tennis ball in the City of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 2:01 PM CST, 10 hours 19 minutes earlier.

Area forecast discussion, May 30, 2:01 PM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT MON MAY 30 2005

.SHORT TERM...
THE PIECE OF ENERGY THAT AIDED THE THUNDERSTORMS THAT MOVED INTO THE
NORTHWESTERN ZONES IS CURRENTLY ASSISTING THE DEVELOPMENT OF A FEW
THUNDERSTORMS NEAR A DISSIPATING FRONTAL BOUNDARY ACROSS THE CENTRAL
PANHANDLE. AS THE UPPER LOW LOCATED OVER THE WESTERN ROCKIES BEGINS
TO MOVE INTO COLORADO WE SHOULD SEE IMPROVED SHEAR TO ASSIST
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS NORTHEAST NEW MEXICO.
CANT RULE OUT A COUPLE THUNDERSTORMS INTO THE WESTERN CWA EARLY THIS
EVENING WITH EASTERN AREAS SEEING VERY LITTLE CHANCE WITH WHAT
APPEARS TO BE SOME SUBSIDENCE IN THE WAKE OF THE UPPER LOW LOCATED
OVER NORTH TEXAS. THE BEST CHANCES OF ANYTHING MOVING INTO THE CWA
WILL BE LATE THIS EVENING THROUGH TUESDAY MORNING IF THUNDERSTORMS
CAN ORGANIZE INTO A COMPLEX. OUTFLOW FROM THIS SYSTEM COULD INTERACT
WITH AN INCREASING LOW LEVEL JET TO BRING THUNDERSTORMS TO THE
NORTHERN PORTIONS OF THE CWA. HOWEVER THE BEST CHANCES APPEAR TO BE
OVER THE PANHANDLE. HAVE LEFT THE SEVERE WORDING OUT OF THE ZONES
FOR NOW.

OUTFLOW FROM THE MCS WILL LIKELY BE SOMEWHERE IN THE CWA ON TUESDAY.
VERY DIFFICULT TO DETERMINE EXACTLY WHERE THIS BOUNDARY WILL BE AS
THE UPPER TROUGH SWINGS INTO THE PLAINS. FOR NOW HAVE KEPT BEST RAIN
CHANCES ACROSS THE NORTHEASTERN HALF OF THE CWA. CANT RULE OUT A
SEVERE STORM OR TWO BUT WITH UNCERTAINTY TO THE LOCATION OF THE LOW
LEVEL BOUNDARIES WILL HOLD OFF ON THIS MENTION. EXPECT WARMER
CONDITIONS TOMORROW AS WE DRY OUT SLIGHTLY COMPARED TO THE LAST
SEVERAL DAYS.

.LONG TERM...
THE BOUNDARY SHOULD BE MOVING SOUTHWARD TUE EVE...WITH EXTRA PUSH
FROM MCS EXPECTED TO DEVELOP IN VICINITY OF SRN PANHANDLE/NRN SPLNS.
DID BRING HIGHER POPS BACK SLIGHTLY FURTHER TO THE SW TUE NIGHT IN
CASE OF ADDITIONAL DVLPMNT ALONG THE BOUNDARY...OTHERWISE THE
ROLLING PLAINS WILL BE THE MAIN AREA UNDER THE GUN FOR POSSIBLE SVR
WX AS MCS TRACKS SE. WED IS APPEARING TO BE DRIER AS SHTWV RIDGE
BUILDS QUICKLY INTO WTX FROM THE SW. DID NOT WANT TO REMOVE AFTN
PRECIP CHCS COMPLETELY AS COMBINATION OF GREATER HEATING ALONG WITH
PLENTY OF MOISTURE MAY LEAD TO TSTM INITIATION BUT DID FOLLOW
PREVIOUS TREND DOWNWARD. MED-RANGE GUIDANCE IS CONVERGING ON A
SOLUTION OF A LONGWAVE TROF DVLPMNT ACROSS THE PACIFIC NW. ONE SHTWV
TROF SEEN IN WV IMAGERY SW OF LOS ANGELES WILL MOVE TOWARD WTX LATE
THU AND FRI. HAVE KEPT TEMPS JUST SLIGHTLY BELOW GUIDANCE DESPITE
STRENGTHENING RIDGE BOTH DAYS DUE TO LARGE PLUME OF SUBTROPICAL
MOISTURE THAT IS LIKELY TO MOVE OVER THE AREA IN ADVANCE OF THIS
SHTWV. HAVE RAISED SKY COVER IN THIS PERIOD TO ACCOUNT FOR THIS. THE
SHTWV SHOULD PROVIDE A BETTER CHANCE FOR TSTMS LATE THU THRU FRI AS
IT MOVES NE ACROSS THE AREA. GUIDANCE DOES WANT TO INCREASE WESTERLY
COMPONENT TO WINDS EACH AFTN AS SW FLOW ALOFT INCREASES. THIS
APPEARS REASONABLE HOWEVER THE DEGREE OF DRYING ACROSS THE WESTERN
COUNTIES APPEARS SOMEWHAT OVERDONE. INHERITED DEWPOINT GRIDS LOOK
GOOD AND DIDNT MAKE ANY ADJUSTMENTS. COULD NOT FIND A REASON TO TAKE
OUT LOW POPS THRU THE WEEKEND FOR AFTN/EVE TSTMS SO LEFT ALONE.
TEMPS MAY RISE TO AT OR SLIGHTLY ABOVE SEASONAL NORMS AS SW FLOW
ALOFT FCST TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  82  57  85 /  60  20  30  20
TULIA         59  83  57  85 /  50  30  40  20
PLAINVIEW     60  84  59  84 /  50  20  30  20
LEVELLAND     62  85  60  87 /  30  20  30  20
LUBBOCK       62  86  60  87 /  30  20  30  20
BROWNFIELD    61  88  60  88 /  30  20  30  20
CHILDRESS     64  82  62  84 /  40  50  50  20
SPUR          64  85  63  86 /  30  30  40  20
ASPERMONT     64  85  64  87 /  10  40  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/33

In the hours before

Special weather statement, May 30, 8:11 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT MON MAY 30 2005

TXZ021-022-027-028-033-034-039-040-310800-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
911 PM CDT MON MAY 30 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 360 EFFECTIVE UNTIL 3 AM CDT TUESDAY MORNING FOR THE
FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY AND
YOAKUM

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cochran

When
May 31, 12:20 AM CST
Where
Cochran County, 10 mi N of Bledsoe
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
33.767, -103.017

Reported by KCBD/NBC News Channel 11 Storm Chaser.

Hail, Hockley

When
May 31, 1:40 AM CST
Where
Hockley County, Sundown
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.450, -102.500

Reported by KCBD/NBC News Channel 11 Storm Chaser.

Hail, Bailey

When
May 31, 1:48 AM CST
Where
Bailey County, Muleshoe
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -102.733

Hail, Lamb

When
May 31, 2:33 AM CST
Where
Lamb County, Sudan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.067, -102.533

Hail, Hockley

When
May 31, 3:32 AM CST
Where
Hockley County, 1 mi SE of Anton
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
33.800, -102.150

Hail, Lubbock

When
May 31, 4:00 AM CST
Where
Lubbock County, Shallowater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.983

Hail, Lubbock

When
May 31, 4:25 AM CST
Where
Lubbock County, 4 mi S of Lubbock
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
33.533, -101.850

Reported by NWS Lubbock at Weather Forecast Office.

Hail, Lamb

When
May 31, 5:20 AM CST
Where
Lamb County, 5 mi S of Littlefield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.850, -102.317

Hail, Garza

When
May 31, 5:55 AM CST
Where
Garza County, 10 mi W of Post
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.550

Thunderstorm Wind, Garza

When
May 31, 6:10 AM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

Measured by the Texas Tech West Texas Mesonet station in Graham.

Hail, Lubbock

When
May 31, 6:35 AM CST
Where
Lubbock County, 7 mi SW of Lubbock
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.517, -101.933

Hail, Castro

When
May 31, 3:26 PM CST
Where
Castro County, 9 mi N of Nazareth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -102.100

Hail, Castro

When
May 31, 4:05 PM CST
Where
Castro County, 1 mi N of Nazareth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.567, -102.100

Hail, Swisher

When
May 31, 4:05 PM CST
Where
Swisher County, 15 mi NE of Tulia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -101.583

Hail, Castro

When
May 31, 4:05 PM CST
Where
Castro County, 1 mi W of Nazareth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -102.117

Hail, Parmer

When
May 31, 4:07 PM CST
Where
Parmer County, Lazbuddie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -102.617

Hail, Castro

When
May 31, 4:12 PM CST
Where
Castro County, 4 mi E of Nazareth
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.550, -102.033

Hail, Castro

When
May 31, 4:32 PM CST
Where
Castro County, 4 mi N of Hart
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.433, -102.117

Hail, Lamb

When
May 31, 4:45 PM CST
Where
Lamb County, 8 mi WNW of Earth
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
34.283, -102.533

Hail, Briscoe

When
May 31, 4:50 PM CST
Where
Briscoe County, 10 mi NW of Silverton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.567, -101.417

Mackenzie Reservoir.

Hail, Floyd

When
May 31, 5:22 PM CST
Where
Floyd County, 6 mi N of Lockney
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -101.433

Hail, Briscoe

When
May 31, 5:30 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.467, -101.300

Hail, Floyd

When
May 31, 5:37 PM CST
Where
Floyd County, 8 mi NE of Floydada
Measured
4.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -101.233

Cedar Hill.

Hail, Cottle

When
May 31, 5:45 PM CST to 6:00 PM CST
Where
Cottle County, 8 mi W of Paducah
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.433

Hail, Castro

When
May 31, 5:45 PM CST
Where
Castro County, 16 mi NE of Dimmitt
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.717, -102.117

Hail, Cottle

When
May 31, 5:45 PM CST
Where
Cottle County, 8 mi W of Paducah
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.433

Hail, Motley

When
May 31, 5:47 PM CST
Where
Motley County, Matador
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.817

Hail, Lamb

When
May 31, 5:48 PM CST
Where
Lamb County, 8 mi N of Littlefield
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.033, -102.317

Hail, Lamb

When
May 31, 6:05 PM CST
Where
Lamb County, Springlake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -102.300

Hail, Lamb

When
May 31, 6:15 PM CST
Where
Lamb County, 1 mi S of Amherst
Measured
2.5 in hail
Reported by
STORM CHASER
Coordinates
34.000, -102.417

Hail, Dickens

When
May 31, 6:20 PM CST
Where
Dickens County, Mc Adoo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -100.983

Hail, Motley

When
May 31, 6:44 PM CST
Where
Motley County, 5 mi E of Matador
Measured
3 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.733

Hail, Hockley

When
May 31, 6:45 PM CST
Where
Hockley County, Anton
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.817, -102.167

Thunderstorm Wind, King

When
May 31, 6:50 PM CST
Where
King County, Dumont
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.517

Metal barns damaged and overturned with roofs torn off. Several large tree limbs broken.

Hail, King

When
May 31, 6:53 PM CST
Where
King County, Dumont
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.817, -100.517

Hail, Lubbock

When
May 31, 7:05 PM CST
Where
Lubbock County, 1 mi E of Reese Afb
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.600, -102.033

Hail, Lubbock

When
May 31, 7:07 PM CST
Where
Lubbock County, 6 mi W of Lubbock
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.583, -101.950

Hail, Lubbock

When
May 31, 7:14 PM CST
Where
Lubbock County, 6 mi SW of Lubbock
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.517, -101.917

Hail, Dickens

When
May 31, 7:15 PM CST
Where
Dickens County, Spur
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -100.850

Hail, Lubbock

When
May 31, 7:22 PM CST
Where
Lubbock County, 8 mi S of Lubbock
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -101.850

Hail, Lubbock

When
May 31, 7:23 PM CST
Where
Lubbock County, 8 mi SSW of Lubbock
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.483, -101.900

Hail, Stonewall

When
May 31, 7:30 PM CST
Where
Stonewall County, Peacock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -100.400

Thunderstorm Wind, Kent

When
May 31, 7:35 PM CST
Where
Kent County, 1 mi S of Jayton
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.233, -100.583

Measured by the Texas Tech West Texas Mesonet station in Jayton.

Hail, Garza

When
May 31, 7:55 PM CST
Where
Garza County, 8 mi W of Post
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.517

Hail, Lynn

When
May 31, 8:01 PM CST
Where
Lynn County, 5 mi NE of Wilson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.367, -101.667

Hail, Garza

When
May 31, 8:11 PM CST
Where
Garza County, 4 mi W of Graham Chapel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -101.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452336, 5452337, 5452338, 5452335, 5452339, 5452340, 5452341, 5452342, 5452343, 5452344, 5452345, 5452346, 5452348, 5452349, 5452350, 5452351, 5452429, 5452430, 5452431, 5452432, 5452433, 5452434, 5452435, 5452347, 5452436, 5452437, 5452438, 5452439, 5452440, 5452441, 5452442, 5452443, 5452444, 5452445, 5452446, 5452447, 5452448, 5452449, 5452450, 5452451, and more.